fbpx

EOHU warns of presence of purple heroin

The Eastern Ontario Health Unit (EOHU) is warning residents that an extremely dangerous substance known as purple heroin, also known as purple or purp, has been circulating in the City of Cornwall. There have also been reports that a blue substance is circulating. These substances could come in the form of a powder, or a putty-like or denser more rock-like substance. The EOHU has not received a laboratory confirmed report of the contents of the substance. However, similar substances have tested positive for Fentanyl and its analogues, such as carfentanil, throughout the province.

While prescription Fentanyl is a pain medicine produced by the pharmaceutical industry and sold as a transdermal patch or in liquid form, illicit Fentanyl is not produced by the pharmaceutical industry and quality guidelines are not followed, thus increasing the risk of accidental overdoses.

Carfentanil is a highly toxic variation of Fentanyl, an opioid that has been responsible for a dramatic increase in fatal overdoses across the country. Carfentanil was originally developed as a general anaesthetic for large animals, but is not safe for human use. It is approximately 10,000 times more toxic than morphine, and a tiny amount of the drug can be lethal for humans.

“People who are using street drugs or counterfeit medications in our region may not realize that their drugs might have been cut with substances that can be deadly in tiny doses,” warns Dr. Paul Roumeliotis, Medical Officer of Health. He adds that it’s a dangerous time to experiment with street drugs. “As always, the safest option is not to use street drugs or counterfeit medications at all. You should only use medications that have been prescribed by your healthcare provider and dispensed by a pharmacy.”

The EOHU is urging caution for people who do continue to use street drugs. Such individuals can reduce their risks by never using alone, using only where help is available, not mixing drugs, and getting a free naloxone kit that can reverse the effects of an opioid overdose. To learn more about naloxone overdose prevention kits and where you can find them, visit the Fentanyl page of the EOHU’s website at www.EOHU.ca, or visit www.ontario.ca/naloxone. You can also call the EOHU at 613-933-1375 or 1 800 267-7120.

It is extremely important to contact 911 if you witness an overdose. A naloxone kit alone may not be enough to reverse the fatal effects of these dangerous opioids. In addition, the Good Samaritan Drug Overdose Act can provide some legal protection for individuals that seek emergency help during an overdose.

As part of its public health mandate, the EOHU monitors the local situation regarding opioids and other drugs in the region in collaboration with a number of community partners.

Louise Sproule

Publisher at The Review
Louise Sproule has been the publisher of The Review since 1992. A part-time job after high school at The Review got Sproule hooked on community newspapers and all that they represent. She loves to write, has covered every kind of event you can think of, loves to organize community events and loves her small town and taking photographs across the region. She dreams of writing a book one day so she can finally tell all of the town's secrets! She must be stopped! Keep subscribing to The Review . . . or else!
Louise Sproule

Louise Sproule

Louise Sproule has been the publisher of The Review since 1992. A part-time job after high school at The Review got Sproule hooked on community newspapers and all that they represent. She loves to write, has covered every kind of event you can think of, loves to organize community events and loves her small town and taking photographs across the region. She dreams of writing a book one day so she can finally tell all of the town's secrets! She must be stopped! Keep subscribing to The Review . . . or else!

louise has 860 posts and counting.See all posts by louise

Leave a Reply

Cart Item Removed. Undo
  • No products in the cart.